"A squad of doctors, nurses and technicians" couldn't figure out why a high school athlete's lungs suddenly failed. Six years later, the patient helped discover a link between her rare illness and an "ordinary drug," Lisa Sanders writes for the New York Times Magazine.
No one knew why her lungs failed
A few days into a new school year, a high school junior on the starting lineup of the volleyball team suddenly developed a sore throat and a 103-degree fever. Initially, her doctor believed she had contracted a viral infection that would resolve in a few days. After the girl's fever diminished, she experienced "the most profound fatigue" she had ever had, Sanders writes.
When the patient's mother took her to the ED, her oxygen saturation was "dangerously low" in the 60s, and a chest X-ray detected a gray cloud that was filling her lungs.
Soon after, she was transferred to Sanford Medical Center in Fargo, North Dakota, the closest hospital with a pediatric ICU.
She was given several broad-spectrum antibiotics to treat her pneumonia while doctors tried to determine the cause of her mysterious illness. However, she grew worse and was put on a ventilator within a few days.
Eight days later, when the doctors at Sanford contacted the Mayo Clinic, the patient's lungs were barely working. As a result, she was attached to an extracorporeal membrane oxygenation (ECMO) machine, which breathed for her for the next 116 days.
Ultimately, "a squad of doctors, nurses and technicians," were never able to figure out why the patient's lungs failed.
After the patient spent months on the transplant list, waiting for a new heart and lungs to replace the organs her doctors said would never recover, her organs finally healed. She was able to go home after spending seven months in the hospital.
An 'unusual pattern of focused destruction'
In the years following her recovery, the patient returned to Mayo Clinic every six months for a checkup. Two years after she had been discharged, some of the pediatric ICU nurses told her about a child "whose illness seemed remarkably like her own," Sanders writes.
The patients did not seem to have many similarities, other than the mysterious illness. But then the two families realized both patients had been taking an antibiotic called trimethoprim-sulfamethoxazole (TMP-SMX), the sixth-most-prescribed antibiotic in the country, when their symptoms began.
Soon after, the first patient heard a similar story in the news, which named Jenna Miller as the other patient's pediatric ICU specialist at Children's Mercy Hospital in Kansas City, Missouri. The patient reached out to Miller about the similarities.
To investigate a possible link between the illness and TMP-SMX, Miller reached out to Jennifer Goldman, a pediatrician trained in infectious disease and clinical pharmacology, who spent years researching adverse drug reactions.
When Miller and Goldman collected the medical records of all known cases, they discovered that they were all "healthy young people who developed a devastating lung injury after a brief flulike illness often with a fever, sore throat or cough," Sanders notes. "And all had taken TMP-SMX."
Ultimately, "[w]hat convinced the doctors that there was a link were the biopsies of the affected lungs," Sanders adds. "Each showed the same unusual pattern of focused destruction: The only cells within the lung that were affected were those in which carbon dioxide was taken up and oxygen supplied—the cells that do the most important work of breathing."
'It ended their life or changed it forever'
In the four years since Miller learned about the potential link between the mysterious illness and TMP-SMX, she and Goldman have identified 19 patients—most of them younger than age 20—who had similar reactions after taking the drug. Six of those patients have died.
"It is still unclear how the antibiotic triggers this rare but devastating destruction," Sanders writes. "Goldman thinks it is probably some kind of allergic reaction. But they still cannot predict who is at risk, or why."
While these cases are rare, the damage caused is extreme. "Most of these people," Miller said, referring to the 19 cases, "were not getting treated for a life-threatening illness, and yet they were given this ordinary drug—and it ended their life or changed it forever." (Sanders, New York Times Magazine, 8/4)